MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK-SPHERE TIBIAL INSERT FIXED SPHERE FLEX SIZE 3/10 MM L; KNEE TIBIAL INSERT

MEDACTA INTERNATIONAL SA GMK-SPHERE TIBIAL INSERT FIXED SPHERE FLEX SIZE 3/10 MM L; KNEE TIBIAL INSERT
Model Number 02.12.0310FL
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 02/07/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The patient came in reporting pain.The surgeon observed that the patients mcl (medial collateral ligament) was not functioning properly and was unstable and the cause is unknown.At about 3 weeks post primary the surgeon revised the tibia, femur, and insert with hinge components.The surgery was completed successfully.
 
Additional Manufacturer Narrative
Batch review performed on 14 february 2023: lot 2215751: (b)(4) manufactured and released on 28-sep-2022.Expiration date: 2027-09-04.No anomalies found related to the problem.To date, 20 items of the same lot have been sold without any similar reported event in the period of review.Additional components involved: gmk-sphere 02.12.0003l femoral component sphere cemented size 3 l (k121416) lot.2208585: 39 items manufactured and released on 30-june-2022.Expiration date: 2027-06-19.No anomalies found related to the problem.To date, (b)(4) of the same lot have been sold without any similar reported event in the period of review.Gmk-sphere 02.07.1203l tibial tray fixed cemented size 3 l (k090988) lot.2212086: (b)(4) manufactured and released on 28-set-2022.Expiration date: 2027-09-12.No anomalies found related to the problem.To date, 14 items of the same lot have been sold without any similar reported event in the period of review.
 
Additional Manufacturer Narrative
On 13 september 2023, we have received the item involved in the event.Visual inspection performed by r&d project manager: looking at the stem it is clearly visible that the stem taper is connected with an high offset sleeve of a competitor (merete bioball) that is not approved by medacta and is connected with a ceramic head 36mm diameter.We have measured the resulting offset (from resection line to the top of the femoral head) finding that it is approximately 73mm, 6mm larger than the maximum offset expected with the use of medacta heads 36 xxl connected with minimax size 4 (67mm).This situation is critical in terms of fatigue mechanical resistance of the neck because the level arm is increased, introducing a new worst-case in respect to what was tested and validated by medacta.Additionally, in the ifu of merete bioball the following statement is reported: "no biomechanical testing information is available on the usage of bioball adapters with hip stems from other manufacturers.Consequently, only manufacturer-approved extensions may be used", confirming the improper usage with medacta stems.Morever, looking at the neck surfaces some signs and scratches are present.It is not possible to understand if the signs were caused during the last revision surgery or if they were present before the neck breakage.We have analyzed the fracture section on the neck with a microscope and we found also a slight burn mark in the inner surface.It seems that the surgon hit the neck surface with an electrocautering device during revision surgery.Additionally, the breakage pattern suggests that the crack started from the lateral side and then moved medially until the breakage occurs.

Brand Name
GMK-SPHERE TIBIAL INSERT FIXED SPHERE FLEX SIZE 3/10 MM L
Common Device Name
KNEE TIBIAL INSERT
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key16495667
Report Number3005180920-2023-00052
Device Sequence Number12336487
Product Code JWH
UDI-Device Identifier07630030826337
UDI-Public07630030826337
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K121416
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number02.12.0310FL
Device Catalogue Number02.12.0310FL
Device Lot Number2215751
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/02/2023
Supplement Date Received by Manufacturer07/02/2023
Initial Report FDA Received Date03/07/2023
Supplement Report FDA Received Date10/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale